Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 50, NWS Austin/San Antonio, TX

July 4, 2010Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 4, 2010, 8:17 AM CDT for Val Verde County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2010, 8:17 AM CDT (13:17 UTC)
Expired
Jul 4, 2010, 12:15 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 121 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:30 AM CDTFLASH FLOOD14 S Juno, TXA FOOT AND A HALF OF WATER COVERING A 4 MILE STRETCH OF ROAD ON HWY 163 AROUND BAKERS CROSSING
Jul 4, 10:30 AM CDTFLASH FLOOD5 Nw Comstock, TXA FOOT AND A HALF OF WATER COVERS RANCH ROAD 1024 AT COW CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WGUS54 KEWX 041317
FFWEWX
TXC465-041715-
/O.NEW.KEWX.FF.W.0050.100704T1317Z-100704T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
817 AM CDT SUN JUL 4 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 1215 PM CDT.

* AT 806 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING FROM A THUNDERSTORM 14 MILES NORTHEAST OF SHUMLA...
  OR 17 MILES SOUTHWEST OF JUNO...MOVING NORTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PANDALE.

A LARGE AREA OF PERSISTENT HEAVY RAIN CONTINUES TO DROP 1 TO 2 
INCHES OF RAIN PER HOUR OVER THE WARNING AREA. BY 10 AM...EXPECT 
SPOTTY RAINFALL TOTALS OF 4 TO 7 INCHES OF ACCUMULATED RAIN SINCE 
MIDNIGHT OVER PARTS OF THE WARNING AREA.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3029 10176 3028 10079 2940 10103 2946 10108
      2952 10127 2959 10126 2957 10130 2959 10133
      2965 10132 2965 10138 2975 10143 2976 10155
      2978 10156 2976 10158 2975 10164 2977 10176

$$
1 follow-up statement
507 
WGUS74 KEWX 041518
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1018 AM CDT SUN JUL 4 2010

TXC465-041715-
/O.CON.KEWX.FF.W.0050.000000T0000Z-100704T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
1018 AM CDT SUN JUL 4 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR VAL
VERDE COUNTY...

AT 1000 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF SEMINOLE CANYON STATE PARK...OR 10 MILES 
SOUTHWEST OF COMSTOCK...MOVING NORTH AT 15 MPH. THIS THUNDERSTORM IS 
BUT A SMALL PART OF A LARGE AREA OF A NEAR CONTINUOUS AREA OF RAIN 
THAT IS TRAINING OVER VAL VERDE COUNTY TODAY.

MORNING RAINFALL TOTALS SO FAR HAVE BEEN MAINLY BELOW 3 INCHES. 
HOWEVER...RADAR ESTIMATES SUGGEST THAT SOME AREAS OF SOUTH CENTRAL 
AND SOUTHWESTERN VAL VERDE COUNTY MAY HAVE RECEIVED AS MUCH AS 5 
INCHES OF RAIN. WITH SOME THUNDERSTORMS PRODUCING BRIEF HEAVY 
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...THERE REMAINS A POTENTIAL 
FOR ISOLATED RAINFALL TOTALS OVER 7 INCHES BETWEEN MIDNIGHT AND 
NOON. 

LAW ENFORCEMENT HAS ALREADY REPORTED THAT PORTIONS OF HIGHWAY 163 
NEAR BAKERS CROSSING IS IMPASSABLE. SIGNIFICANT FLASH FLOODING CAN 
ALSO BE EXPECTED AT NUMEROUS OTHER LOW WATER CROSSINGS...ESPECIALLY 
THOSE ON SECONDARY ROADWAYS NEAR THE PECOS RIVER...THE DEVILS 
RIVER...THE RIO GRANDE...AND THE TRIBUTARIES TO THESE RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
DEVILS RIVER...PECOS RIVER...BUCKLEY DRAW...DEVILS DRAW...JOHNSON
DRAW...HOWARD DRAW...BIG FIELDER DRAW...DOLAN CREEK...DRY DEVILS
RIVER...GRANDE, RIO...DEAD MANS CREEK...EAGLE NEST CREEK...MEYERS
CANYON...COW CREEK...LIVE OAK CREEK...BIG SATAN CREEK...EVANS
CREEK...WEST DOLAN CREEK...JACK CREEK...RED BLUFF CREEK AND MIDDLE
DOLAN CREEK.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND
DON'T DROWN.

&&

LAT...LON 3029 10176 3028 10079 2940 10103 2946 10108
      2952 10127 2959 10126 2957 10130 2959 10133
      2965 10132 2965 10138 2975 10143 2976 10155
      2978 10156 2976 10158 2975 10164 2977 10176

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:31 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 4, 6:31 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 AM CDT SUN JUL 4 2010

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
MVFR CONDITIONS WILL BE SLOW TO IMPROVE THIS MORNING..HOWEVER VFR
CONDITIONS ARE FORECAST TO PREVAIL BY 17Z AT I-35 TERMINALS.
THUNDERSTORMS ARE FORECAST AT KDRT LATER TODAY WITH MVFR
CONDITIONS PERSISTING. SCATTERED SHOWERS ARE FORECAST NEAR I-35
TERMINALS TODAY...BUT POPS ARE TOO LOW TO INCLUDE IN FORECAST
PREVAILING CONDITIONS. A MODERATE SSE LOW LEVEL FLOW IS FORECAST
TO PERSIST...WITH SURFACE WIND GUSTS BETWEEN 23-27 MPH TODAY.

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT SUN JUL 4 2010/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO TRAIN NORTHWARD ACROSS VAL VERDE
COUNTY. THE DEEP TROPICAL MOISTURE AXIS WILL REMAIN OVER VAL VERDE
COUNTY TODAY SO WE HAVE EXTENDED THE FLASH FLOOD WATCH THRU 7 PM
THIS EVENING. EARLY THIS MORNING THE REMAINDER OF THE CWFA WAS
EXPERIENCING ISOLATED TO SCATTERED STREAMER SHOWERS ASSOCIATED
WITH THE LOW LEVEL JET. FOR TODAY...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS VAL VERDE COUNTY WITH ISOLATED
TO SCATTERED CONVECTION EXPECTED ACROSS THE REMAINDER OF THE CWFA.
PWATS ARE STILL IN EXCESS OF 2 INCHES...SO LOCALLY HEAVY RAINFALL
IS POSSIBLE...ESPECIALLY ACROSS VAL VERDE COUNTY. AFTERNOON TEMPS
WILL RANGE FROM THE MID 80S ACROSS THE RAIN COOLED EDWARDS PLATEAU
TO AROUND 90 EAST OF THE I-35 CORRIDOR WHERE PARTLY SUNNY SKIES
ARE EXPECTED.

MONDAY...THE GFS MOVES THE VORT MAX AND QPF BULLS EYE NORTHWARD
TO THE RED RIVER WHILE THE NAM...ECMWF AND GEM KEEP THE TROPICAL
MOISTURE AXIS ACROSS OUR WESTERN COUNTIES. WE PREFER THE LATTER
SOLUTION FOR MONDAY SO RAIN CHANCES WILL CONTINUE FOR SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY.

EARLY THIS MORNING THE IR/WV SATELLITE LOOP DEPICTS AN UPPER LEVEL
LOW PRESSURE SYSTEM SOUTH OF THE MISSISSIPPI DELTA. IT LOOKS LIKE
THIS FEATURE WILL DRIFT TO THE WEST OR NORTHWEST OVER THE NEXT FEW
DAYS. STILL SOME UNCERTAINTY ON THE TRACK AND STRENGTH OF THIS SYSTEM
SO WILL MAINTAIN SLIGHT CHANCE POPS TUESDAY THROUGH THURSDAY.

THE NEXT WEATHER SYSTEM THAT MAY IMPACT TEXAS LATE IN THE WEEK IS
THE TROPICAL WAVE CURRENTLY LOCATED OVER THE WESTERN CARIBBEAN. THE
ECMWF MOVES THIS SYSTEM INTO THE GULF...WITH LANDFALL ON FRIDAY
NEAR TAMPICO MEXICO. THE NAM HAS A SIMILAR TRACK. WE WILL CONTINUE
SLIGHT CHANCE/CHANCE POPS FRIDAY THRU SUNDAY AND WILL WAIT SEE
WHAT TRANSPIRES OVER THE GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              90  77  91  77  92 /  30  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  90  76  91  76  92 /  30  20  20  20  20
NEW BRAUNFELS MUNI AIRPORT     90  76  91  75  92 /  30  20  20  20  20
BURNET MUNI AIRPORT            87  74  88  75  91 /  40  30  30  20  20
DEL RIO INTL AIRPORT           84  76  89  77  91 /  80  50  30  20  20
GEORGETOWN MUNI AIRPORT        88  75  89  76  92 /  30  20  30  20  20
HONDO MUNI AIRPORT             90  77  90  75  93 /  30  30  20  20  20
SAN MARCOS MUNI AIRPORT        90  75  91  75  92 /  30  20  20  20  20
LA GRANGE - FAYETTE REGIONAL   90  76  91  77  92 /  30  20  20  20  20
SAN ANTONIO INTL AIRPORT       90  77  91  77  92 /  30  30  20  20  20
STINSON MUNI AIRPORT           90  77  92  77  92 /  30  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
VAL VERDE.

&&

13/11
Hazardous weather outlook, Jul 4, 5:16 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 AM CDT SUN JUL 4 2010

TXZ171>173-183>194-202>209-217>225-228-051115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
516 AM CDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT FOR VAL VERDE COUNTY THROUGH THIS
EVENING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE
EXPECTED...WITH ISOLATED TOTALS NEAR 4 INCHES POSSIBLE. IN
ADDITION TO THE FLASH FLOOD THREAT...THE PECOS RIVER AND THE RIO
GRANDE BOTH ABOVE AND BELOW LAKE AMISTAD WILL LIKELY FLOOD WITH
ADDITIONAL RAINFALL. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS
EDWARDS...KINNEY AND MAVERICK COUNTIES TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

FLASH FLOODING AND RIVER FLOODING WILL CONTINUE TO BE THREATS FOR
VAL VERDE COUNTY AND MAY EXPAND EAST INTO PORTIONS OF EDWARDS...
KINNEY AND MAVERICK COUNTIES ON MONDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:23 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jul 4, 4:33 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jul 4, 5:58 AM CDTRiver Flood WarningEWXVal Verde30 hr
Jul 4, 7:42 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jul 4, 8:14 AM CDTRiver Flood WarningEWXVal Verde36 hr
Jul 4, 10:58 AM CDTRiver Flood WarningEWXVal Verde25 hr
Jul 4, 12:12 PM CDTFlash Flood WarningEWXVal Verde3 hr
Jul 4, 2:00 PM CDTRiver Flood WarningEWXVal Verde22 hr
Jul 4, 3:24 PM CDTAreal Flood AdvisoryEWXVal Verde12 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.